Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 191, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 25, 2004, 12:41 PM CDT for Harrison County, Worth County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2004, 12:41 PM CDT (17:41 UTC)
- Expired
- Aug 25, 2004, 1:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Harrison County, MO, Worth County, MO
The radar
The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 1:00 PM CDT | HAIL 0.75 | Eagleville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 8:50 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Aug 25, 12:35 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1549 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 251741
SVREAX
MOC081-227-251830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT WED AUG 25 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WORTH COUNTY IN NORTHWEST MISSOURI
NORTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI
* UNTIL 130 PM CDT
* AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR DENVER...OR ABOUT 17 MILES NORTHWEST OF
BETHANY...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HATFIELD BY 1255 PM CDT.
EAGLEVILLE BY 100 PM CDT.
BLYTHEDALE BY 105 PM CDT.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4043 9377 4039 9382 4032 9421 4039 9423
4040 9426 4040 9442 4044 9445 4058 9431
4057 9428 4058 9379
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:40 AM CDT, 10 hours 1 minute earlier.
Area forecast discussion, Aug 25, 2:40 AM CDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED WWA TIMING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 240 AM CDT WED AUG 25 2004 .DISCUSSION... LONGWAVE TROUGH ACROSS WESTERN CONUS WITH SEVERAL EMBEDDED SHORTWAVE FEATURES ROTATING THROUGH FLOW IS EVIDENT IN EARLY MORNING WATER VAPOR IMAGERY AND OBJECTIVE ANALYSIS. LEAD SHORTWAVE TROUGH LIFTING INTO GREAT LAKES REGION...WHILE UPSTREAM SHORTWAVE NOTED OVER SOUTHERN ROCKIES...WITH ASSOCIATED 80KT 300MB JET STREAK ACROSS SOUTHERN PLAINS. FURTHER UPSTREAM ADDITIONAL SHORTWAVE APPROACHING PACIFIC NORTHWEST COAST ALONG WITH 140+KT 300MB JET. AHEAD OF SOUTHERN ROCKIES SHORTWAVE...VERY MOIST AIRMASS REMAINS IN PLACE ACROSS CENTRAL PLAINS INTO LOWER MO VALLEY...CHARACTERIZED BY DEW POINTS IN THE UPPER 60S TO LOWER 70S F AND 16 TO 18 C AT THE SURFACE AND 850MB RESPECTIVELY...RESULTING IN PRECIPITATE WATER VALUES GREATER THAN 1.5 INCHES. 00Z TOP SOUNDING ALSO INDICATES 24 HOUR WARMING IN THE 700-800MB LAYER RESULTING IN STRENGTHENING CAPPING INVERSION ACROSS THE REGION. EARLY MORNING RADAR IMAGERY SHOWS MCS PROPAGATING EASTWARD ACROSS NORTHERN MO IN REGION OF 850MB THETA-E ADVECTION/PRESSURE ADVECTION ALONG 305/310K SURFACES ALONG EDGE OF CAPPING INVERSION AND JUST NORTH OF WEAK SURFACE WARM FRONT...WHICH IS LOCATED ALONG THE HIGHWAY 36 CORRIDOR. EXPECT THIS FEATURE TO CONTINUE PROPAGATING EAST SOUTHEAST THROUGH THE EARLY MORNING HOURS...LEAVING WEAK OUTFLOW BOUNDARY ACROSS CWA. SOUTHERN ROCKIES SHORTWAVE PROGGED TO EJECT ACROSS CENTRAL PLAINS AS PACIFIC SHORTWAVE DIGS INTO NORTHERN ROCKIES...WHILE SOUTHERN PLAINS JET STREAK SPREADS EASTWARD...ALLOWING FOR STRONG UPPER LEVEL DIFFLUENCE TO SPREAD ACROSS EASTERN KS/WESTERN MO DURING THE AFTERNOON HOURS. SOME CONCERNS REMAIN REGARDING STRENGTH OF CAPPING INVERSION LIKELY TO REMAIN ACROSS AREA. IF CONVECTION IS ABLE TO OVERCOME CAPPING INVERSION...STRONG SHEAR PARAMETERS COUPLED WITH MODERATE TO STRONG INSTABILITY WILL RESULT IN A VERY FAVORABLE ENVIRONMENT FOR SUPERCELLS...INCLUDING THE POTENTIAL FOR TORNADOES. ADDITIONALLY...AFOREMENTIONED MOISTURE COMBINED WITH MOIST ANTECEDENT CONDITIONS WILL RESULT IN THE POTENTIAL FOR ADDITIONAL FLOODING...THUS GOING FFA LOOKS IN GOOD SHAPE. SHOULD SEE A BREAK IN PRECIPITATION THURSDAY BEFORE STRONG COLD FRONT ENTERS THE REGION LATE FRIDAY. EXPECT ANOTHER ROUND OF THUNDERSTORMS...SOME LIKELY SEVERE...AS THIS FRONT PUSHES THROUGH THE FORECAST AREA. SEAMAN && .PREV DISCUSSION... 240 PM CDT TUE... CONVECTIVE AND HEAVY RAINFALL THREATS ARE THE MAIN CONCERNS THE NEXT COUPLE OF DAYS. UNUSUALLY STRONG MID TO UPPER FLOW WILL PROVIDE FOR A GOOD THREAT OF SEVERE MCS DEVELOPMENT THE NEXT COUPLE OF NIGHTS. MORNING CONVECTION HAS SHIFTED SE AND HAS PRODUCED AN OUTFLOW BOUNDARY FROM SW OF TOPEKA TO EXTREME SW MO. THE OUTFLOW BOUNDARY HAS SHOWED SIGNS OF DRIFTING BACK EAST AS PER THE LATEST STLT IMAGERY. CAP BUILDING INTO THE CENTRAL PLAINS SHOULD INHIBIT DEVELOPMENT ALONG THE OUTFLOW BOUNDARY UNTIL THE EARLY EVENING HOURS. A VERY UNSTABLE AIR MASS WILL PREVAIL IN THE VICINITY OF THIS BOUNDARY WITH CAPE VALUES EXCEEDING 3000 J/KG. ALTHOUGH MID LEVEL WINDS ARE CURRENTLY RATHER WEAK...A FEW SUPERCELLS MAY DEVELOP ALONG THE BOUNDARY GIVEN STRONG CAPE AND LOW LEVEL SHEAR. CONVECTION WILL LIKELY SPREAD EAST INTO WESTERN MO AS A 40KT LLJ INCREASES ACROSS THE CWA. THE NORTHEAST PUSH OF THE OUTFLOW BOUNDARY WILL PROBABLY BE INHIBITED BY THE CONVECTIVE DEVELOPMENT. REGARDLESS...STRONG ISENTROPIC LIFT ON THE 310-315K SURFACES WILL ALLOW FOR DEVELOPMENT TO THE EAST ACROSS THE CWA. SHORTWAVE EJECTING FROM THE SRN ROCKIES ALONG WITH A COUPLE H3-H2 JET TO PROVIDE IMPRESSIVE DIVERGENCE FIELDS AFTER MIDNIGHT. H2 JET RATHER VIGOROUS WITH 100 KTS IN ABQ AT 12Z. WITH IMPRESSIVE AMOUNTS OF MOISTURE AVAILABLE...FLASH FLOODING IS POSSIBLE MAINLY AFTER MIDNIGHT. THE MCS WILL LIKELY ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS. THE MCS MAY LINGER IN THE SRN AND ERN ZONES WEDNESDAY MORNING WITH THE CONVECTIVE COMPLEX LIKELY PRODUCING ANOTHER OUTFLOW BOUNDARY WHICH SHOULD BE LOCATED FROM ERN KS TO SW MO WEDNESDAY AFTERNOON. WITH CONVECTION DRIVING THE LOW LEVEL MASS FIELDS...WILL HAVE TO TAKE THE MODELS WITH A GRAIN OF SALT AS FAR AS SPECIFIC LOCATION OF SFC FEATURES. HOWEVER...DO BELIEVE THAT THE MODELS ARE CURRENT IN PUSHING A DRYLINE INTO CENTRAL/ERN KS DURING THE AFTERNOON HOURS. THE AIR MASS AHEAD OF THE DRY LINE WILL BE EXTREMELY UNSTABLE WITH CAPES POSSIBLY EXCEEDING 5000 J/KG. EAST OF THE DRY LINE AND ESPECIALLY ALONG THE INTERSECTION OF THE OUTFLOW BOUNDARY...MODELS SUGGEST IMPRESSIVE SFC-2KM HELICITIES WITH SFC-6KM SHEAR FROM 30-35KTS. COULD SEE SUPERCELL DEVELOPMENT IN CENTRAL/ERN KS WITH THE SUPERCELLS POSSIBLY REACHING THE KS/MO STATE LINE BEFORE EVOLVING INTO A SEVERE MCS WEDNESDAY NIGHT. HEAVY RAINFALL ALSO A THREAT. AS A RESULT...HAVE ISSUED A FFA FOR TONIGHT THROUGH WEDNESDAY NIGHT. TEMPERATURES TRICKY WITH CONVECTIVE DEVELOPMENT...BUT WILL TRIM GUIDANCE DUE TO PRECIPITATION AND MOIST GROUND. DB A RESPITE FROM THE ACTIVE WEATHER PATTERN WILL ARRIVE ON THURSDAY...AS SHORTWAVE ENERGY SHIFTS TO THE NORTH AND EAST. TEMPERATURES WILL ALSO BEGIN TO HEAT UP AS THE THERMAL RIDGE AHEAD OF THE NEXT TROUGH ADVANCES EAST...AND ETA/GFS 850 MB TEMPS ARE PROGGED TO RISE INTO THE 20C-25C RANGE. HOWEVER...WILL GO A CATEGORY OR TWO BELOW GUIDANCE...TAKING INTO CONSIDERATION POTENTIAL CONVECTIVE DEBRIS/OUTFLOW FROM THE WEDNESDAY NIGHT ACTIVITY...AND THE MOIST GROUND CONDITIONS. THE ETA AND GFS ARE IN RESPECTABLE AGREEMENT REGARDING THE FRONTAL PASSAGE ON FRIDAY NIGHT INTO SATURDAY...AND HAVE INCREASED POPS TO 50 PERCENT. IN THE WAKE OF THE FRONT...COOLER TEMPS (IN THE UPPER 70S/LOW 80S) SHOULD PREVAIL INTO THE BEGINNING OF NEXT WEEK. SCHMIT && .EAX WATCHES/WARNINGS/ADVISORIES... KS...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR ALL ZONES. MO...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR ALL ZONES.
Hazardous weather outlook, Aug 25, 9:06 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 906 AM CDT WED AUG 25 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261100- ...THUNDERSTORMS PRODUCING FLASH FLOODING IN ADDITION TO THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND A COUPLE OF TORNADOES WILL BE POSSIBLE ACROSS THE OUTLOOK AREA THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN KANSAS THIS MORNING...AND MOVE EAST ACROSS NORTHERN MISSOURI LATE THIS MORNING THROUGH THE AFTERNOON. THE STORMS MAY PERSIST INTO THE EVENING HOURS. INSTABILITY AND SHEAR PARAMETERS WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS...WITH AN ATTENDANT THREAT FOR DAMAGING WINDS...LARGE HAIL...AND POSSIBLY TORNADOES. HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA FRIDAY AND SATURDAY...AS AN UPPER LEVEL STORM SYSTEM MOVES OUT OF THE ROCKIES. SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA FROM LATE THIS MORNING THROUGH THE EVENING...THEN AGAIN FRIDAY AND SATURDAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. NRR
In the hours before
Local storm report, Aug 25, 11:35 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1135 AM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 AM HAIL ROCKPORT 40.42N 95.52W
08/25/2004 0.75 INCH ATCHISON MO PUBLIC
&&
MJMLocal storm report, Aug 25, 11:52 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1152 AM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1137 AM HAIL 5 N MOUND CITY 40.21N 95.23W
08/25/2004 0.75 INCH HOLT MO PUBLIC
DIME SIZE HAIL REPORTED
&&
MJMLocal storm report, Aug 25, 12:00 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1200 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1104 AM TSTM WND DMG WATSON 40.48N 95.62W
08/25/2004 ATCHISON MO LAW ENFORCEMENT
TREES DOWN
1123 AM TSTM WND DMG 2 E WATSON 40.48N 95.58W
08/25/2004 ATCHISON MO LAW ENFORCEMENT
TRACTOR TRAILER BLOWN OVER AT MILE MARKER 116 ON
INTERSTATE 29 AND STATE HIGHWAY B
&&
MJMLocal storm report, Aug 25, 12:04 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1204 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1123 AM TSTM WND DMG 2 E WATSON 40.48N 95.58W
08/25/2004 ATCHISON MO LAW ENFORCEMENT
TRACTOR TRAILER BLOWN OVER AT MILE MARKER 116 ON
INTERSTATE 29
&&
MJMLocal storm report, Aug 25, 12:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1218 PM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL BARNARD 40.18N 94.82W
08/25/2004 0.88 INCH NODAWAY MO PUBLIC
&&
MJMSpecial weather statement, Aug 25, 12:39 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1239 PM CDT WED AUG 25 2004 MOZ005>008-014>017-022>025-030>033-038>040-044>046-054-260000- ADAIR MO-CALDWELL MO-CARROLL MO-CHARITON MO-COOPER MO-DAVIESS MO- GRUNDY MO-HARRISON MO-HENRY MO-HOWARD MO-JOHNSON MO-LAFAYETTE MO- LINN MO-LIVINGSTON MO-MACON MO-MERCER MO-PETTIS MO-PUTNAM MO- RANDOLPH MO-RAY MO-SALINE MO-SCHUYLER MO-SULLIVAN MO- 1239 PM CDT WED AUG 25 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 782...IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...CALDWELL...CARROLL...CHARITON...COOPER...DAVIESS...GRUNDY... HARRISON...HENRY...HOWARD...JOHNSON...LAFAYETTE...LINN... LIVINGSTON...MACON...MERCER...PETTIS...PUTNAM...RANDOLPH...RAY... SALINE...SCHUYLER AND SULLIVAN. SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...BOONVILLE... CHILLICOTHE...CLINTON...KIRKSVILLE...MARSHALL...MOBERLY...SEDALIA... TRENTON AND WARRENSBURG. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SCHMIT
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 1:30 AM CDT | Flash Flood Warning | EAX | Gentry, Harrison | 6 hr |
| Aug 25, 11:01 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 59 min |
| Aug 25, 11:39 AM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 66 min |
| Aug 25, 12:17 PM CDT | Severe Thunderstorm Warning | EAX | Gentry | 58 min |
| Aug 25, 12:34 PM CDT | Flash Flood Warning | EAX | Nodaway | 8 hr |
| Aug 25, 1:15 PM CDT | Severe Thunderstorm Warning | EAX | Mercer | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.